Virginia, 2018Flooding and Heavy Rain in Virginia, November 12 to 18, 2018
November 12 to 18, 2018 · NWS RNK · 9 events in 3 counties and zones
Low pressure tracked from the Gulf coast through the southeast initiating a prolonged period of moderate to heavy rain across parts of several counties. mainly in the Dan River basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the Gulf coast through the southeast initiating a prolonged period of moderate to heavy rain across parts of several counties. mainly in the Dan River basin. Some minor river and stream flooding occurred. 24-hour rainfall amounts ending at 700 AM local time on the November 13th saw 2 to 3 inches across parts of several counties. A second system on November 14-15 brought an additional 1 to 2 inches in roughly 48 hours ending at 7AM on the 16th, with the highest amounts over parts of the Dan and lower Roanoke (Staunton) river basins. This caused a double flood peak in many areas or maintained some rivers in flood for several more days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 12, 3:32 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 12, 3:32 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
332 AM EST Mon Nov 12 2018
.SYNOPSIS...
Low pressure over the Gulf Coast region this morning will track
northeast reaching the New England coast by late Tuesday. Meanwhile
a cold front over the central United States will move east today and
offshore by early Wednesday. Low pressure will develop along the
front over the southeast United States by Thursday and will track
through the Mid Atlantic region on Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 332 AM EST Monday...
Layer precipitable water images showed moisture advancing north
through the Tennessee Valley. Channeled vorticity and best low
level convergence and southeast upslope winds are between 18Z/1PM
and 06Z/1AM. This is also the time frame of strong isentropic lift.
Will be slightly increasing the amount of forecast rainfall along
the Blue Ridge overnight.
Onset time of the precipitation spreading into southwest Virginia
and northwest North Carolina from the around 15Z/10AM. Dry air mass
to start with but expect rising dew points and the thickening cloud
cover to bring temperatures up above freezing before the
precipitation begins. Will be following a non-diurnal temperature
trend both today and tonight using the LAV and NBM as a base.
The primary low will be over the Gulf Coast region this morning then
transition to just off the Delmarva cost by Tuesday morning. Winds
turn to the west and northwest as the low moves off the coast,
ending the upslope in the Virginia and North Carolina foothills and
piedmont. The cold front and main push of colder air will just be
reaching the western slopes of the Appalachians Tuesday morning.
There is still the potential for heavy rain tonight and the rainfall
totals expected by Tuesday afternoon support the chance for areal
flooding and a rise in the rivers within the Roanoke and Dan River
basins. Will continue to highlight the threat of flooding for late
tonight into Tuesday night in the Hazardous Weather Outlook.
Confidence is average for all elements.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 332 AM EST Monday...
On Tuesday morning, surface low will be located north of our area
and lifting northeast along the East coast. A weak cold front will
slide across the region, stalling along the Carolina coast Tuesday
night. A wave of low pressure will form in the Carolinas and will
deepen as it tracks along the Northeast coast. The best chance for
rain will occur Tuesday morning, then drier air filters in our
region as low pressure exits to the northeast. High temperatures on
Tuesday will range from around 40 degrees in the northwest mountains
to the lower 50s in the piedmont. There may be a few snow showers or
flurries in the northwest mountains Tuesday night but forecast
soundings indicated colder and drier air pushing in. Kept some light
pops in the west during Tuesday evening then taper off Tuesday
night. Low temperatures Tuesday night will vary from the upper teens
in the mountains to the lower 30s in the piedmont. High pressure to
our north in the Great lakes will build down into our area
Wednesday. This high center will move quickly to the northeast by
Wednesday night. High temperatures Wednesday will generally be the
mid 30s in the northwest mountains to the mid 40s in the piedmont.
A frontal boundary will wedge south into North Carolina Wednesday
afternoon into Wednesday night. The forecast challenge is that a
closed low moving over the Tennessee Valley throws moisture over
this cold wedge. Through adiabatic (upslope) and diabatic
(evaporative cooling) processes, a layer of temperatures could fall
below freezing bringing the threat for frozen precipitation. A
wintry mixture is possible Wednesday night into Thursday morning.
Latest model guidance is unclear how long cold air will hold at
the surface Thursday morning. Utilized the top down method for
PTYPE (GFS as primary temperature profiles) and WPC for QPF
Wednesday night into Thursday. The biggest concern is for the
chance for freezing rain and sleet because of a warm layer. Any
ice accumulation should be less than 0.25". In our favor is
that the ground relatively warm and any ice accretions may be
mainly on elevated surfaces such as decks and vehicles. Sunday
dayshift point out the potential for rime icing on trees for
areas stuck in low clouds between 2500-4000 feet, especially
along the eastern slopes of the Blue Ridge. Low temperatures
Wednesday night will mainly be the mid 20s in the west to the
lower 30s in the east. A closed low moving over the Tennessee
Valley will track along the western side of the Appalachians
Thursday. The precipitation event that starts Wednesday night
will exit to the north by Thursday evening. High temperatures on
Thursday will only be from the upper 30s in the west to the
lower 40s in the east. There is still plenty of tome to work out
the details on the wintry weather for Wednesday into Thursday.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 332 AM EST Monday...
Troughing over the Eastern U.S. should develop and likely hold
through next weekend. CAA and Northwest flow, could mean a
chance for some upslope snow across the mountains. A weak cold
front will slide across the area Friday. A secondary front will
then cross the region Friday night. The second front will be
moisture starved with any precipitation staying over the
mountains. Precipitation coming in by Friday evening will fall
as rain. After midnight into Saturday, mountains snow showers
and flurries are expected. Any accumulations will primarily be
along western slopes of SE WV. Drier and colder weather
expected Sunday.
Temperature will continue to run colder than normal. The
warmest day will be Friday with temperatures ranging from the
upper 40s to mid 50s.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
As of 1133 PM EST Sunday...
Keeping tafs VFR through at least 18z Monday but then rain will
moisten up the lower levels sending cigs to at least MVFR with
possible IFR after 00z in the mountains.
Vsbys will maintain VFR through early Monday afternoon, the as
the rain intensity increases will see all sites drop to at least
MVFR.
High confidence on VFR through 18z Monday, the high confidence
on MVFR to low end VFR cigs later in the afternoon, but lower
confidence on how low vsbys go with moderate rain.
Extended Discussion...
Sub-VFR ceilings/vsbys will persist Monday night with IFR
ceilings and at least MVFR vsbys in fog/drizzle taking place
into early Tuesday.
Winds turn northwest Monday night into Tuesday in the wake of
the system. Lingering upslope scattered snow showers and sub-
VFR ceilings possible between KBLF-KLWB on Tuesday. Remainder
of the region should briefly trend VFR thanks to downsloping
winds. The one holdout may be the far southeast part of the
region which will still be in close proximity to the departing
front.
Another area of low pressure may ride up the stalled front near
the coast later Wednesday into Thursday with additional sub-VFR
possible in rain and areas of wintry mix Wednesday night into
early Thursday espcly across the mountains.
By Thursday night into Friday, the system is expected to be to
our northeast and gusty northwest winds will prevail across the
region. This may help prompt some sub-VFR ceilings and scattered
snow showers between KBLF and KLWB Thursday night and early
Friday morning.
Forecast confidence is moderate to high into early next week but
low in the extended given the uncertainty with another storm
system moving up along the coast during mid to late week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/DS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK/RCS
AVIATION...DS/WP
Hazardous weather outlook, Nov 11, 3:34 PM EST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
334 PM EST Sun Nov 11 2018
NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-122045-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
334 PM EST Sun Nov 11 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periods of moderate to heavy rainfall Monday into Monday night may
lead to localized flooding.
Another round of rain, possibly with a wintry mix in the morning, is
expected Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
122045-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
334 PM EST Sun Nov 11 2018
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periods of moderate rainfall Monday into Monday night may lead to
localized urban flooding.
Another round of rain, possibly with a wintry mix in the morning, is
expected Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
Heavy Rain, Danville (C)
- When
- November 12, 5:00 AM EST to November 13, 5:00 AM EST
- Where
- Danville (C) County, (Kdan)danville Regional Airport
- Reported by
- ASOS
- Coordinates
- 36.570, -79.340
Danville Airport ASOS (DAN) measured 2.71 inches for November 12th, ending at midnight. This reading set a new daily maximum for November 12th, the previous record was 1.61 inches in 2004. It was also the 2nd highest daily rainfall in the month of November, after the 3.65 inches set on November 28, 1993. Climate records extend back to 1916 for the Danville area.
Heavy Rain, Halifax
- When
- November 12, 7:00 AM EST to November 13, 7:00 AM EST
- Where
- Halifax County, 1.06 mi N of Riverdale
- Reported by
- COOP Observer
- Coordinates
- 36.695, -78.881
The South Boston COOP station (SOBV2) measured 2.78 inches for the 24-hours ending at 0700 local time on the 13th. This daily amount was a record for the date (previous record 2.08 inches in 2004) and the 2nd highest on record for November at this site (record 6.55 inches on November 28, 1993). Records at this site began in 1980.
Heavy Rain, Pittsylvania
- When
- November 12, 7:00 AM EST to November 13, 7:00 AM EST
- Where
- Pittsylvania County, 0.6 mi WNW of Chatham
- Reported by
- COOP Observer
- Coordinates
- 36.822, -79.410
The Chatham COOP station (CHMV2) measured 2.35 inches for the 24-hours ending at 700 AM local time on the 13th. This daily amount was a record for the date (previous record 1.81 inches in 1935) and the 8th highest on record in November at this site. Records at this location began in 1922.
Flood, Pittsylvania
- When
- November 12, 9:25 PM EST to November 13, 3:25 AM EST
- Where
- Pittsylvania County, 0.69 mi N of Chatham to 3.57 mi S of Pickaway
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.830, -79.400
Several reports of flooded roads across Pittsylvania County were received. The Dan River was in flood across parts of the county as well.
Flood, Halifax
- When
- November 12, 9:29 PM EST to November 13, 9:29 AM EST
- Where
- Halifax County, 0.55 mi W of Halifax to 0.59 mi E of Piney Grove
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.770, -78.930
Flooding was reported on 200 block of North Main Street in Halifax. Flooding was also reported on Route 610 near Crystal Hill where a bridge was closed, possibly due to flooding from Little Terrible Creek.
Flood, Halifax
- When
- November 13, 1:00 AM EST to November 18, 12:30 PM EST
- Where
- Halifax County, 2.67 mi E of News Ferry to 2.09 mi E of News Ferry
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.685, -78.982
The Dan River at South Boston (SBNV2) crested at 26.05 feet late on the 14th, above the Moderate flood stage of 25 feet. Several roads are flooded near the river at this river level.
Flood, Danville (C)
- When
- November 13, 2:00 AM EST to November 14, 12:00 PM EST
- Where
- Danville (C) County, 5.78 mi W of Danville to 0.81 mi WSW of Danville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.585, -79.494
The Dan River at Danville (DVLV2) crested at 20.5 feet, right at the Moderate flood stage level on the morning of the 13th. Several roads near the river were affected. The river had a secondary rise above Minor flood stage on the 16th.
Flood, Halifax
- When
- November 13, 4:30 AM EST to November 17, 1:00 PM EST
- Where
- Halifax County, 2.16 mi S of Paces to 0.53 mi S of Paces
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.619, -79.107
The Dan River at Paces (PCEV2) rose above flood stage twice from November 13-17, with a crest of 24.57 feet midday on the 14th, above the Moderate flood stage of 24 feet. Route 658 (Melon Road) is flooded and closed at this level. The river had a secondary rise above Minor flood stage on the 17th.
Flood, Halifax
- When
- November 16, 10:45 AM EST to November 18, 7:00 AM EST
- Where
- Halifax County, 3.23 mi NNE of Neals Corners to 3.5 mi ENE of Mt Laurel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.919, -78.748
The Roanoke (Staunton) River at Randolph (RNDV2) crested above the Minor flood stage of 24 feet at 25.57 feet early on the 17th. At least one road near the river, Black Walnut Road, was closed due to the flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, November 12, 20182 deaths · 8 injured · $250,000 · 4 events
- Cold in Oregon, November 12, 20181 death · 1 event
- Tornado in Florida, November 12, 2018$20,000 · EF0 · 1 event
- Flash Flooding in Texas, November 12, 201812 events
- Flash Flooding in Georgia, November 12, 201811 events
- Flash Flooding in Louisiana, November 12, 20186 events
- Flooding and Heavy Rain in North Carolina, November 12 to 13, 20185 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 12, 20185 events
- Heavy Snow in Oklahoma, November 12, 20183 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 12, 20183 events
- Flash Flooding in North Carolina, November 12 to 13, 2018$10,000 · 3 events
- Winter Weather in Michigan, November 12 to 13, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793547, 793624, 794555, 793566, 793573, 794070, 793569, 794071, 794076.